Texas, 2024

High Wind in Texas, March 25, 2024

March 25, 2024 · NWS MAF · 3 events in 3 counties and zones

A upper-low moving east from the Four Corners and the attendant westerly jet streak produced westerly high winds across the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A upper-low moving east from the Four Corners and the attendant westerly jet streak produced westerly high winds across the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 25, 5:07 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 25, 5:07 AM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
607 AM CDT Mon Mar 25 2024

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 219 AM CDT Mon Mar 25 2024

Let's all just be glad yesterday is over. Most locations saw wind
gusts surpass 50 mph with an 85 mph gust measured in the
Guadalupe Mountains. The strong winds have mostly diminished
tonight, but remain elevated with gusts currently around 30 mph.
Expect another breezy day for your Monday, but not nearly what we
saw yesterday. The base of a large scale upper trough will
continue to slowly progress east. The main jet associated with
this feature will be further south today around the I-10 corridor.
This is where the core of the strongest winds will be today
sustained around 30 mph with gusts near 50 mph. Will need a
widespread Wind Advisory for these locations and continue the High
Wind Warning for the Guadalupe and Davis Mountains where winds
will be slightly stronger. A shortwave rotating around the base of
the trough could provide enough lift for a few showers, but
expect mostly virga with a very dry sub-cloud layer. Temperatures
will be much cooler today even with the airmass being of Pacific
origin as highs only climb into the 50s/60s.

A colder airmass will sneak in Monday night and with much lighter
winds temperatures will fall into the 30s/40s. It's likely we see
temperatures below freezing for locations like Seminole, Hobbs, and
Tatum Tuesday morning. Winds become a bit breezy Tuesday afternoon,
but it stays cool with highs mostly in the 60s.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 219 AM CDT Mon Mar 25 2024

Come 00z Wednesday, we'll be on the back-side of the expansive upper
trough that has provided several days of breezy to windy conditions.
One final shortwave passes through as the main trough departs,
leading to yet another breezy day on Wednesday with widespread gusts
of 20-30 kts. Upper level ridging then builds in Wednesday night
with the ridge staying in control through early next week. Fairly
quiescent flow associated with the ridge keeps winds relatively
light for the second half of this week but a nightly LLJ brings
elevated winds to the eastern zones. After the cool start to the
week, the ridging spurs a late-week warming trend that has
temperatures back in 80s for most by Friday. With the ridge
maintaining its grip through the weekend, temperatures continue to
rise, pushing 90 degrees in some spots. We'll see how this forecast
trends but for now, ensembles have about 15-25% chance of Midland
seeing the first 90 of the year for Easter weekend. Outside of a few
virga showers possible Wednesday afternoon with the departing upper
trough, the remainder of the long term and the remainder of March
looks bone dry under the ridge.

In the far extended, the next storm system looks to be somewhere in
the early-mid next week time frame but run to run consistency is
very low so I won't give much breath into any details.

-Munyan

&&

.AVIATION...
(12Z TAFS)
Issued at 601 AM CDT Mon Mar 25 2024

Westerly winds are already beginning to pick up across the area
with KCNM seeing gusts >30kts currently. Most sites will see gusts
by late morning 30-40 kts. Not expecting BLDU to lower
visibilities below 6SM at this time, but will amend as needed.
Winds look to decrease just after sunset.

&&

.FIRE WEATHER...
Issued at 219 AM CDT Mon Mar 25 2024

Despite yesterday's very strong winds, we fortunately didn't observe
any fires across our area. The thinking is the good moisture
recovery seen the last few mornings and the marginal humidity seen
in many spots limited much of the fire potential. Turning our
attention to this afternoon, the same upper trough that provided
yesterday's winds remains in place and breezy to windy conditions
are expected again, primarily along and west of the Pecos. While
weaker than yesterday, the west winds still reach 25-35 mph (with
gusts up to 55 mph) but humidity is largely 15-25 percent outside
the of the Big Bend where critical RH is expected. Overall, RFTIs
are 4 solely for the wind but reach 5-6 in the Big Bend where ERCs
have ticked over the 50th percentile. While this suggests borderline
Red Flag conditions, have opted for a large spreading Rangeland Fire
Danger Statement across all zones west of the Pecos and the southern
Permian Basin.

After today, winds remain elevated for Tuesday and Wednesday with
the upper trough and its attendant jet lingering overhead. However,
the winds stay light enough to keep fire concerns to elevated at
best despite a warming/drying trend through the end of the week.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               66  35  65  40 /  10  10   0  10
Carlsbad                 63  41  64  40 /  10  10   0   0
Dryden                   71  45  72  47 /  10   0   0  10
Fort Stockton            66  44  68  44 /  10   0   0   0
Guadalupe Pass           53  36  54  38 /   0   0   0   0
Hobbs                    60  31  63  36 /  20  10  10  10
Marfa                    56  32  59  32 /  10   0   0   0
Midland Intl Airport     65  38  66  41 /  10  10   0  10
Odessa                   64  40  66  43 /  10  10   0  10
Wink                     66  41  68  42 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 4 AM CDT /3 AM MDT/ Tuesday for Davis
     Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     Wind Advisory until 8 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Crane-Davis Mountains
     Foothills-Eastern Culberson County-Ector-Glasscock-Loving-
     Lower Brewster County-Marfa Plateau-Midland-Pecos-Presidio
     Valley-Reagan-Reeves County Plains-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

NM...High Wind Warning until 3 AM MDT Tuesday for Guadalupe Mountains
     of Eddy County.

     Wind Advisory until 7 PM MDT this evening for Eddy County Plains.

&&

SHORT TERM...29
LONG TERM....16
AVIATION...29
Hazardous weather outlook, Mar 25, 1:04 AM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 AM CDT Mon Mar 25 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-260715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 AM CDT Mon Mar 25 2024 /104 AM MDT Mon Mar 25 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A High Wind Warning remains in effect for the Guadalupe/Davis
mountains with a Wind Advisory in effect for the south/central
Permian Basin and all other zones west of the Pecos River.

A Rangeland Fire Danger statement is in effect for the southern
Permian Basin and all zones west of the Pecos river this afternoon
and evening for elevated to near-critical fire weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Mar 25, 8:52 AM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
952 AM CDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     Non-Tstm Wnd Gst 13 SE Marfa             30.18N 103.87W
03/24/2024  M58 MPH          Presidio           TX   Mesonet

0252 PM     Non-Tstm Wnd Gst 1 S Lamesa              32.72N 101.96W
03/24/2024  M58 MPH          Dawson             TX   Mesonet

0149 PM     Non-Tstm Wnd Gst 17 NW Jal               32.29N 103.40W
03/24/2024  M58 MPH          Lea                NM   Mesonet

0326 PM     Non-Tstm Wnd Gst 5 NW Hobbs              32.79N 103.22W
03/24/2024  M60 MPH          Lea                NM   Mesonet

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 25, 8:57 AM CST to 7:00 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 25, 4:38 PM CST to 6:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Marfa Plateau

When
March 25, 6:00 PM CST to 6:01 PM CST
Where
Marfa Plateau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.358, -104.190 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169144, 1169145, 1169146.